Newly diagnosed

Forum for Addisons and diabetes related issues.

Newly diagnosed

Postby tisjill » Mon Mar 24, 2008 8:34 am

While on trip to England (we live in Canada) my daughter was diagnosed with Addison's , she also has type one diabetes. We were given very little information on the condition, and have not been able to see a specialist yet. It has now been two weeks since diagnoses and she is really no better.
She was put on a high dose of cortisone when first diagnosed, since then she has experienced bloating which gets worse as the day wears on. She complains of her heart thumping when she walks,or most of the time. She is walking very slowly, seems to have no energy or life in her, by the end of the day, she is very irritable, which is not at all like her.
I thought after diagnoses and the cortisones that she would feel better but I think she feels worse now than before she was diagnosed. (which wasnt great but she did have some good days )
So far one doctor (not a specialist) has lowered her fludrocotosone and another one (not a specialist ) has put it up, she is on now on 50 microgrammes of fludrocotosone I think that is .5 mg.
She was on 60 g hydrocortison which has now been reduced to 20 in the morning then 10 in the afternoon. She is still on a highter dose than need be due to the fact that she now has pnuemonia .
I just feel so helpless. The doctors we see seem to not really know what to do. mean while my daughter is laying on the sofa day after day feeling no better ,
Is this normal to get the fluid retention the lack of energy the thumping heart.
Please if anyone can help I would be so greatful. I am so worried about her.
tisjill
 
Posts: 6
Joined: Sun Mar 23, 2008 7:11 am

Re: Newly diagnosed

Postby butterfly » Tue Mar 25, 2008 2:31 pm

Hi tisjill,

I am sorry to hear of your daughter's diagnosis, and know all too well how your daughter must be feeling. I too have type 1 and was diagnosed with Addison's only last october.

From what you have said, it sounds very likely that your daughter's fludrocortison way too high. Whilst i am not a doctor, i would suggest the 'heart thumping' your daughter is experiencing is a result of the extra fluid in her body. I initially had the same fluid retention problem, and was fluid overloaded for weeks after diagnosis. I still have a very very minut dose of fludrocortisone as my doctor tells me i am likely in a 'honeymoon' period (you might remember that term when your daughter was diagnosed with diabetes), and as such my adrenal glands are pushing out the last of the steroids it can, so in effect i have a little buffer, and don't need too much fludrocortisone. This will change though in due course.

Whilst it will take some time for your daughter to get back on track, and get back to her normal self, it also sounds like your daughter is also not having enough hydrocortisone given her lack of energy, tiredness and irritability (all addison's related).

Given the fluid overload problem, and particularly the 'heart thumping' your daughter is experiencing, i suggest you get some medical help ASAP. Unfortunately, many GP's are not aware of proper treatment for Addison's, and will often look up the medical textbook (sorry if i am generalising), hence why you probably haven't received much useful advice from them, and differing opions. I would be trying to get into see any specialist ASAP, and suggest if your daughter's symptoms continue for much longer, you attend the Emergency dept of your hospital. i always think its better to be safe than sorry.

Best of luck, hang in there!

butterfly
butterfly
 
Posts: 4
Joined: Mon Feb 04, 2008 4:04 am

Re: Newly diagnosed

Postby Wanda » Tue Mar 25, 2008 6:55 pm

So sorry to hear your daughter has addisons along with diabetes. I believe it would be harder to manage. How old is your daughter? Is she drinking lots of water? It could help with the water retention.

How many Florinef tablets is your daughter taking daily? She might feel better if she split her Hydrocortisone dose, 15mg early a.m., 10mg at noon & 5mg at 5pm. Would be better for the diabetes too. Do all the reading you can. There is allot of information available which you won't get from the doctors. Asking questions on the forums is most helpful.

I take 20mg daily & alternate 1 Florinef & 1/2 Florinef (fludrocortison). I take 5mg Hydrocortisone while still in bed about 6am, 5mg when I get up about an hour later, 5mg at noon & 5mg at 5pm. Some people take more before getting up.

Your daughter needs to see a doctor "asap" for the symptoms she is having. We should not take anything for fluid retention. It can cause dehydration. I hope she is feeling better real soon.

Wanda
Wanda
 
Posts: 180
Joined: Tue Dec 23, 2003 9:09 am
Location: Oregon

Re: Newly diagnosed

Postby NJ » Wed Mar 26, 2008 8:34 pm

The heart pounding can be dehydration related. Also how was her potassium? Was it high? Also, the fludrocortisone needs adequate salt to work properly. We can swell from too little salt and florinef or too much of both. The heart pounding could also be too little florinef not too much. Dividing the hydrocortisone doses into three can be a big help.

One of my Addison's friend's endo told her that one should never be aware of our heart beat...that's when he determined she needed florinef.
NJ
 
Posts: 57
Joined: Sun Sep 25, 2005 1:40 pm
Location: Tenn


Return to Addisons-Diabetes

Who is online

Users browsing this forum: No registered users and 3 guests

cron